Mild Winter Could Lead To Worst Allergy Season Ever, Experts Say
OKLAHOMA CITY - Allergy season is in full swing and it could end up being one of the worst years ever, according to the experts.
Doctors blame the mild winter for the potential allergy Armageddon. They said not enough vegetation died over the winter and now Oklahomans are paying for it with their allergies.
"People are just a mess," said Dani Lynch at Thrifty Pharmacy in Oklahoma City. "We started way before the first of the year, which is very unusual but we've never had a time where it was cold enough, long enough to kill out any of the spores."
Dr. Jeff Davenport, who works at a practice in Edmond, agreed.
"This year may be worse than ever, but definitely it seems in my own personal practice, it seems two to three weeks earlier than I normally expect it," said Davenport.
Davenport said lots of people were coming through his doors over the last month or so trying to battle their allergies. He said they are serving about double the normal amount of customers with allergies.
Those people are doing the right thing. Davenport said it is necessary to treat allergies before it turns into something worse. He said many people confuse allergies and the common cold or other type of infection.
"It's very difficult, sometimes, to tell the difference between allergy symptoms and actual infection symptoms," explained Davenport.
He pointed out fever, aches and shortness of breath are usually signs of something more than just allergies. In any case, it is a good idea for everyone to visit their doctor to get any symptoms checked out to avoid sickness.
"A lot of time allergies lead to more serious respiratory infections just like sinusitis, bronchitis, sometime even pneumonia."
Both pharmacists and doctors agreed that treating the symptoms of allergies early and often is the best way to fight back.
They also said you should consult with them before buying any medication, even though most allergy medicine in available over the counter. Some over-the-counter medicine can cause side effects, especially if mixed with other medication.